Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 69, NWS Albany, NY

June 1, 2004Fulton County, Saratoga County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jun 1, 2004, 2:29 PM EDT for Fulton County, Saratoga County, New York. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2004, 2:29 PM EDT (18:29 UTC)
Expired
Jun 1, 2004, 3:15 PM EDT
In force
46 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

Counties Fulton County, NY, Saratoga County, NY

The radar

The Albany radar (KENX), 70 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 12:25 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
492 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

093 
WUUS51 KALY 011829
SVRALY
NYC035-091-011915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
230 PM EDT TUE JUN 1 2004

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FULTON COUNTY IN EASTERN NEW YORK
  THIS INCLUDES THE CITIES OF...JOHNSTOWN...GLOVERSVILLE
  NORTHERN SARATOGA COUNTY IN EASTERN NEW YORK

* UNTIL 315 PM EDT

* AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM DAY CENTER TO EDINBURG TO 9 MILES NORTH OF
  CAROGA LAKE TO CAROGA LAKE TO 11 MILES WEST OF EPHRATAH...OR ALONG
  A LINE EXTENDING FROM 15 MILES SOUTHWEST OF LAKE GEORGE VILLAGE TO
  20 MILES NORTHEAST OF GLOVERSVILLE TO 15 MILES NORTH OF
  GLOVERSVILLE TO 13 MILES NORTHWEST OF GLOVERSVILLE TO 6 MILES EAST
  OF LITTLE FALLS...AND MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CAROGA LAKE BY 235 PM EDT
  EPHRATAH BY 245 PM EDT
  NORTHVILLE BY 300 PM EDT
  CRANBERRY CREEK BY 305 PM EDT
  MAYFIELD...JOHNSTOWN AND EDINBURG BY 310 PM EDT
  CORINTH...BROADALBIN AND GLOVERSVILLE BY 315 PM EDT

LAT...LON 4334 7392 4328 7418 4326 7449 4316 7461
          4299 7489 4299 7422 4316 7393 4326 7381
          4328 7350 4333 7324

$$
OKEEFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 1:09 AM EDT, 13 hours 20 minutes earlier.

Area forecast discussion, Jun 1, 1:09 AM EDT, 13 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
109 AM EDT TUE JUN 1 2004

.DISCUSSION...

THE FOCUS OF THE PRECIPITATION TODAY IS EXPECTED TO BE IN A NORTH
SOUTH FRONTAL ZONE SOMEWHERE ACROSS OUR COUNTY WARNING AREA.
AROUND THE MIDNIGHT HOUR...THE BOUNDARY WAS AN OCCLUDED FRONT MOVING
EASTWARD THROUGH WEST CENTRAL NEW YORK STATE.  THE FORECAST MODELS
SUGGEST THAT COOL MARITIME AIR WILL HOLD STUBBORNLY OVER NEW ENGLAND
TODAY AND TONIGHT.  THUS...THE BOUNDARY WILL TEND TO HANG UP AS IT
MOVES FURTHER EAST.  A RELATIVELY STRONG (30 TO 40 KNOTS) BAND OF
LOW-LEVEL WIND (5 TO 7 THOUSAND FEET) WILL DEVELOP ACROSS THE
NORTHERN ZONES EASTWARD INTO NORTHERN NEW ENGLAND THIS AFTERNOON.
THIS WEST SOUTHWESTERLY FLOW WILL BE NEARLY ORTHOGONAL TO THE
LOW-LEVEL THERMAL RIBBON SUGGESTING ENHANCED ISENTROPIC LIFT IN THE
VICINITY OF EASTERN NEW YORK AND WESTERN NEW ENGLAND.  A LOOK AT THE
MESOSCALE MODEL FORECAST SOUNDINGS SUGGESTS THAT DIFFERENTIAL
THERMAL ADVECTION (WARM IN LOW LEVELS/COLD ALOFT) WILL DESTABILIZE
THE ATMOSPHERE ENOUGH TO BUILD ELEVATED CONVECTIVE POTENTIAL ENERGY
IN THE RANGE OF 500 TO 1000 JOULES PER KILOGRAM IN MUCH OF OUR
COUNTY WARNING AREA BY MID AFTERNOON.  THESE SOUNDINGS ALL SUGGEST
THAT DIURNAL HEATING ALONE MAY BE ENOUGH TO TOUCH OFF CONVECTION BY
LATE AFTERNOON.  ALL THIS...DESPITE RELATIVELY LOW SURFACE
TEMPERATURE (60 TO 65 DEGREES FAHRENHEIT).  FAIRLY STRONG SHEAR IS
FORECAST OVER VERMONT TODAY (HELICITY 400+)...IN THE MORE STABLE
AIR.  SWEAT INDEX IS OVER 300 IN A FEW LOCATIONS THIS AFTERNOON.
PERHAPS ALL THIS SUGGESTS AN OUTSIDE CHANCE OF SEVERE THUNDERSTORMS
(MOST LIKELY SOUTHERN ADIRONDACKS TO LAKE GEORGE AND SOUTHERN
VERMONT).  WELL WAIT AND SEE WHAT THE SEVERE STORMS PREDICTION
CENTER HAS FOR US LATER THIS MORNING.

THE TOTAL PRECIPITABLE WATER IS RELATIVELY LOW FOR TODAY (AVERAGING
8 TO 9 TENTHS OF AN INCH)...SO HIGH PRECIPITATION CELLS WILL
PROBABLY NOT DEVELOP.  IT IS DIFFICULT TO INDICATE WHEN OR WHERE THE
PRECIPITATION IS MOST LIKELY TO OCCUR DUE TO THE BAND OF RAINFALL
THAT IS MOVING ACROSS THE AREA AT THE MOMENT.  THIS BAND MAY LINGER
FOR AWHILE IN THE NORTHEASTERN ZONES AFTER HOUR 12 UNIVERSAL
COORDINATION TIME THIS MORNING.  THEN...THERE COULD BE A BIT OF A
BREAK UNTIL THE DIURNAL HEATING AND DYNAMICS ASSOCIATED WITH THE
DEVELOPING LOW-LEVEL WIND MAXIMUM KICK IN.  IT IS REASONABLE TO
BELIEVE THAT THE THE MOST WIDESPREAD PRECIPITATION WILL OCCUR DURING
THE AFTERNOON HOURS...ESPECIALLY LATE AND IN THE NORTH.

THEN THE SHOWERS AND THUNDERSTORMS WILL LIKELY DIMINISH AS THE SOLAR
HEATING CEASES THIS EVENING.  HOWEVER...A 1000 MILLIBAR CYCLONE WITH
SOME UPPER-LEVEL SUPPORT IS FORECAST TO BE MOVING DOWN THE ST
LAWRENCE VALLEY NORTH OF NEW YORK AND VERMONT AROUND MIDNIGHT.  THIS
FEATURE WILL BE DRAGGING A COOL FRONT SOUTHEASTWARD ACROSS NORTHERN
NEW YORK AND NORTHERN VERMONT DURING THE LATTER PORTION OF TONIGHT.
BY DAYBREAK...IT MAY BE NEAR A MONTPELIER...LAKE GEORGE...ELMIRA
LINE.  AND WITH ELEVATED INSTABILITY FORECAST TO OCCUR...THE
CONVERGENCE ZONE ASSOCIATED WITH THIS FRONT COULD TRIGGER A BAND OF
ADDITIONAL SHOWERS AND THUNDERSTORMS IN A NARROW ZONE ALONG AND
AHEAD OF THE COOL FRONT.  THUS...IT IS BELIEVED THAT THE BEST CHANCE
OF PRECIPITATION TONIGHT WILL BE ACROSS THE NORTHERN ZONES ONCE
AGAIN.

THE LOW PRESSURE IS FORECAST TO CONTINUE MOVING DOWN THE ST LAWRENCE
VALLEY WEDNESDAY WITH THE ASSOCIATED COOL FRONT MOVING TO THE SOUTH
CENTRAL NEW ENGLAND AND THE MID HUDSON VALLEY BE MID AFTERNOON.  A
LOOK AT THE MESOSCALE MODEL FORECAST SOUNDINGS SUGGESTS LOTS OF
INSTABILITY ALONG AND TO THE SOUTH OF THIS FRONT WEDNESDAY
AFTERNOON.  IT IS A BIT STARTLING TO SEE A NEARLY DRY ADIABATIC
LAPSE RATE FORECAST FROM THE SURFACE TO 10 THOUSAND FEET AT
POUGHKEEPSIE DURING THE MID AFTERNOON HOURS WEDNESDAY.  WITH THE
FORECAST MIXING RATIO OF 10 GRAMS PER KILOGRAM IN THE LOWER COUPLE
THOUSAND FEET...CONVECTION SAILING INTO THE TROPOSPHERE WOULD LIKELY
OCCUR.  IT IS NOTED THAT THE STORM PREDICTION CENTER HAS MUCH OF OUR
COUNTY WARNING AREA IN A SLIGHT RISK OF SEVERE WEATHER FOR WEDNESDAY
ON THEIR DAY THREE OUTLOOK.  WELL HAVE TO SEE IF THAT HOLDS ON THE
NEXT DAY 2 OUTLOOK.  HIGH CHANCE TO A LIKELY PROBABILITY OF
PRECIPITATION SEEMS REASONABLE FOR WEDNESDAY...WITH THE BEST CHANCE
IN THE NORTHERN ZONES DURING THE MORNING...AND SOUTHERN AREAS IN THE
AFTERNOON.

THE LATEST MODEL TEMPERATURE GUIDANCE LOOKS TO BE IN REASONABLE
AGREEMENT WITH THE GRIDS/ZONE FORECAST ISSUED MONDAY.  IT SUGGESTS
MAXIMUM READINGS IN THE UPPER 50S AND LOWER 60S IN THE BULK OF THE
COUNTY WARNING AREA TODAY...WITH TEMPERATURES MAINLY IN THE LOWER
50S TONIGHT...AND READINGS SOARING 10 TO 15 DEGREES HIGHER THAN
TODAY ON WEDNESDAY.

FURTHER DOWN THE ROAD...THE ETA IS SUGGESTIVE OF DRY WEATHER
WEDNESDAY NIGHT AND THURSDAY.  THIS IS NOT IN GOOD AGREEMENT WITH
THE ZONE/GRIDS FORECAST ISSUED MONDAY.  THE AVIATION IN PARTICULAR
IS MORE FAVORABLE TOWARD STAYING WITH THE PREVIOUS FORECAST...AS IT
HAS PRECIPITATION FORECAST WEDNESDAY NIGHT INTO THURSDAY.  WITH A
500 MILLIBAR TROUGH MOVING ACROSS THE COUNTY WARNING AREA DURING
THIS PERIOD AND SOME LOW- AND MID-LEVEL MOISTURE AROUND...WELL LEAN
TOWARD THE AVIATIONS WETTER FORECAST.  THE AVIATION FORECAST GETS A
BIT OF SUPPORT FROM THE CANADIAN GLOBAL MODEL AS WELL.  THUS...WELL
STICK WITH A CHANCE OF SHOWERS FOR WEDNESDAY NIGHT AND THURSDAY...
THEN GO FOR DRY WEATHER THURSDAY NIGHT INTO THE WEEKEND AS AN
ANTICYCLONE BUILDS OVER/THROUGH THE REGION.

THE FORECAST ISSUED MONDAY HAD DRY WEATHER THROUGH THE WEEKEND.
NOW...WE SEE THE AVIATION SUGGESTING SOME PRECIPITATION DEVELOPING
OVER THE COUNTY WARNING AREA LATE SATURDAY THROUGH SUNDAY
(ESPECIALLY SOUTH).  THERE IS SOME EVIDENCE FROM THE CANADIAN GLOBAL
AS WELL THAT A WAVE WILL FORM WHICH WILL AFFECT THE SOUTH...BUT
PROBABLY LATER THAN THE AVIATION IS FORECASTING.  THE FORECAST OF
THE CANADIAN ENSEMBLES FROM THE RUN 24 HOURS AGO...HAD A STRONG
INDICATION THAT THE WEEKEND WOULD BE DRY (ESPECIALLY SATURDAY).  WE
BELIEVE ITS BEST NOT TO TINKER WITH THE LATTER DAYS OF OUR FORECAST
ON THIS SHIFT...SO WELL GO WITH A DRY FORECAST FOR THE WEEKEND.

.AVIATION...
CONDITIONS WILL START OUT MOSTLY AS MVFR WITH CEILINGS 2000-3000
FEET AND VISIBILITY 4 TO 6 MILES IN SHOWERS AND MIST. INTERVALS OF
IFR MAY BE EXPECTED FROM TIME TO TIME ESPECIALLY OVER HIGHER
TERRAIN. A FEW INTERVALS OF VFR CONDITIONS MAY OCCUR THIS AFTERNOON.
SIGNIFICANT IMPROVEMENT IS NOT EXPECTED UNTIL LATER IN THE WEEK.

.HYDROLOGY...
BOTH THE MESOETA AND GFS GIVE THE REGION 1 TO 1.5 INCHES OF PRECIP
OUT THRU 12Z THURSDAY...WITH NO SIGNIFICANT PRECIP LATER IN THE
WEEK.  ANOTHER SYSTEM MOVING SOUTH OF THE REGION EARLY NEXT WEEK IS
FCST TO DUMP ABOUT 0.5 IN OUR SOUTHERN ZONES DIMINISHING TO LESS
THAN A TENTH OF AN INCH NORTH. FCST PRECIP WELL WITHIN FFG
GUIDANCE SO DO NOT FORESEE ANY PROBLEMS NEXT FEW DAYS.

.ALY...NONE.

HEMMERICH/RCK
Hazardous weather outlook, Jun 1, 3:55 AM EDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
355 AM EDT TUE JUN 1 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-021100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THOUGH SEVEN...
THERE IS A POTENTIAL FOR A FEW SEVERE THUNDERSTORMS WEDNESDAY
AFTERNOON...ESPECIALLY IN SOUTHEASTERN NEW YORK AND SOUTHWESTERN NEW
ENGLAND.  ITS STILL PRETTY EARLY TO BE VERY CERTAIN OF THIS...SO
CHECK BACK TOMORROW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY.

STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER
SERVICE...FOR FURTHER DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE
WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA
YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT
AREA.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 1:18 PM EDTSevere Thunderstorm WarningALYFulton, Montgomery27 min
Jun 1, 4:17 PM EDTSevere Thunderstorm WarningALYDutchess43 min
Jun 1, 6:10 PM EDTSevere Thunderstorm WarningALYColumbia, Greene50 min

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.